Advanced Prostate Cancer
4,537 members4,382 posts

Long time battle with Prostate Cancer

I was first diagnosed in 03 and had surgery. Surgeon told me he got it all and should have no further trouble. PSA started rising 2 years later. I then got Pathology report I got showed he didn't get it all. By then radiation was too late but I took anyhow along with Lupron. PSA rising again two years later. 4+3 Gleason and went back on Eligard 12-15. 3 month shot, severe depression.Choosing intermittent treatment to improve quality of life. Have been off shots since as PSA went down to near 0, but back up to near 100 now. Time for another shot, but seemed the Eligard caused much worse depression than I remember from Lupron. Anyone else have similar effects from Eligard?

9 Replies
oldestnewest

I have a similar profile to yours, so I find your history quite interesting. You say..." been off shots since as PSA went down to near 0" at some point... but, when and for how long before PSA went to "100"? Congrats on your pronounced survival, BTW.

It seems any/every medication has nuanced effects upon particular individuals, and some have spoken against such anti-anxiety meds as Effexor, but I find mine helps a great deal (a mere 75mg per day). Perhaps ask your physician about this?

Reply

I took the Eligard 12/2015 and the effects of the shot lasted almost a year. Getting ready to take another shot, so I cheated cancer out of another good year before the PSA went back up to this point. I like cheating this darn disease out of anything I can. Thank you for your kind words!!

2 likes
Reply

I had Lupron when first diagnosed in 2011 (along with radiation). I went on eligard this year because of rising PSA. The Lupron caused more emotional feelings to bubble up. The eligard did not do that but I have had more hot flashes and maybe some cognitive and physical decline. I do have more depression and anxiety now but it may be caused by the certainty of disease progression.

2 likes
Reply

Good Thursday Morning RobElliott1053,

I have had almost every drug available to block T (Lupron, Firmagon, and now Trelstar--every 12 weeks).

Very few noticeable side effects from Trelstar. Talk to your doc about it as an option.

Watch out for intermittent, as it sounds like your PSA got too high. 100 is a level that needs a full body Axumin PET/CT to locate your cancer. Do you have a Medical Oncologist on your team and do you have frequent blood tests to measure PSA and T?

Best wishes. Never Give In.

Mark, Atlanta

Reply

Hey Mark, Yes, I have oncologist and just had PET done. Still is good, showing no metastasis yet. Have been doing intermittent because quality of life is still very important to me. Kind of like playing with fire but to me worth the risk. I insisted on intermittent and he assures me studies show no great difference in longevity between the 2 courses of action. PSA rose pretty quickly after off the shot, but I stole a good year between. LOL. take care

Reply

Good morning RobElliott!

Everyone is different but Eligard took lg down, in bed.... severely fatigued and severely depressed for almost a year from a 6 month injection and they wanted to give him another 6 month. Left and went to Dr. Myers. Sadly, he is no longer practicing. I hope you're able to find another med or something to combat the depression. Good wishes always.

Jackie

1 like
Reply

Thank you Jackie. Have to keep fighting the battle. Certainly not a sprint, but a marathon!

1 like
Reply

Rob, my case is similar to yours. It is very frustrating and challenging in our shoes. I haven't tried Eligard, but Zytiga is very effective in keeping my PSA "undetectable." Unfortunately, the side effects are profound and detrimental to quality of life. Like you, I continue to seek the balance between quality of life and EXTENDING life!

As for emotional effects, I have tried Lexapro and now on Zoloft - neither seems to be particularly effective in keeping me from being edgy and agitated.

Hang in there brother!

John

2 likes
Reply

I think i was first put on Eligaurd 7 years ago after a year they changed to lupron. Still have depression though. But i do not think its as bad as eliguard.

2 likes
Reply

You may also like...